Texas, 2008

Tornadoes and Flash Flooding in Texas, May 14 to 15, 2008

May 14 to 15, 2008 · NWS SHV · 18 events in 11 counties and zones

Excessive heavy rainfall developed across southwest Arkansas during the overnight and pre dawn hours of May 14th. This rainfall developed due to a very moist airmass in place across the Lower Mississippi Valley and a slow moving upper level low pressure system that moved eastward into the region from Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Excessive heavy rainfall developed across southwest Arkansas during the overnight and pre dawn hours of May 14th. This rainfall developed due to a very moist airmass in place across the Lower Mississippi Valley and a slow moving upper level low pressure system that moved eastward into the region from Texas. During the late night hours of May 14th...a significant bow echo event developed across portions of northeast Texas...producing straight line winds approaching 100 mph along with a tornado near the community of Winnsboro, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 13, 9:41 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, May 13, 9:41 PM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1041 PM CDT TUE MAY 13 2008

.DISCUSSION...

CURRENT AREA RADARS SHOW MCS FINALLY MOVING ESE OF THE
SHREVEPORT/BOSSIER AREA.  TO SAY THAT PRECIPITATION PROCESSES W/THIS
SYSTEM HAVE BEEN EFFICIENT WOULD BE AN UNDERSTATEMENT.  KSHV ASOS AT
0330Z MEASURED 6.53 OVER THE PAST FEW HRS...4.43 IN IN ONE HR.  WV
IMAGERY SHOWS UPPER LOW OVER SE AZ...AND MULTIPLE SHORTWAVE MOVING
THRU SW FLOW ALOFT.  SFC ANALYSIS PLACES THE DRYLINE FROM
KLRD-KABI...W/COLD FRONT EXTENDING FROM KSPS-KMCI.
UNFORTUNATELY...ANOTHER ROUND OF CONVECTION IS FORMING OVER CENTRAL
TEXAS.  THUS...WE/LL UPDATE TO MENTION HEAVY RAINFALL...AND ADJUST
OTHER PARAMETERS TO CURRENT OBSERVATIONS.  LATEST NAME IS WET
TOMORROW...W/FCST SOUNDINGS IN EXCESS OF 2 IN PWATS.  MID CREW WILL
LIKELY NEED TO ISSUE A FFA THRU AT LEAST WEDNESDAY NIGHT.  UPDATES
OUT SHORTLY.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE INCREASING IN COVERAGE
AND INTENSITY OVERNIGHT.  CIGS AND VSBYS IN VICINITY OF THE
CONVECTION WILL BE MVFR FOR THE MOST PART...BUT BRIEF PERIODS OF IFR
NEAR THE CORE OF STORMS.  FLIGHT HAZARDS FROM
THUNDERSTORMS...INCLUDING THE THREAT OF LARGE HAIL AND VERY HEAVY
RAINFALL...EXPECTED TO CONTINUE THROUGH 14/18Z.  NON CONVECTIVE IFR
CIGS EXPECTED TO AGAIN BECOME WIDESPREAD WITH OCCASIONAL VSBYS AOB 3
MILES.  IFR CONDITIONS TO CONTINUE UNTIL AT LEAST 14/16Z.  SURFACE
WINDS MAINLY SOUTH TO SOUTHEAST 10 TO 15 KTS...BUT GUSTS OVER 30
KNOTS POSSIBLE VICINITY CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT TUE MAY 13 2008/

DISCUSSION...

CLOUD COVER HAS PROTECTED US FROM SEVERE STORMS THIS AFTERNOON
THUS FAR...BUT A POTENTIAL SEVERE WEATHER THREAT WILL CONTINUE
INTO THE EVENING HOURS. THE MAIN THREAT THIS EVENING WILL CONTINUE
TO BE COIN SIZE HAIL...ALONG WITH THE POSSIBILITY OF ISOLATED
TORNADO ACTIVITY.

A WET FORECAST IS ON TAP FOR THE REMAINDER OF THE WORK WEEK...AS A
STRONG UPPER LEVEL LOW CURRENTLY IN THE ROCKIES WILL MOVE TOWARD
THE AREA OVER THE NEXT COUPLE OF DAYS. SEVERAL VORT MAXES WILL
PASS ACROSS THE AREA IN THE SOUTHWEST FLOW AHEAD OF THE LOW...AND
WITH DEEP MOISTURE IN PLACE CONVECTION SHOULD BE FAIRLY EASY. A
COLD FRONT WILL MOVE INTO THE AREA TOMORROW AFTERNOON/EVENING...AND
THIS FEATURE WILL BE THE FOCUS OF A HEAVY RAIN EVENT. HEAVY RAIN
WITH ISOLATED AMOUNTS BETWEEN FOUR AND FIVE INCHES MAY BE OBSERVED
ACROSS THE I30 CORRIDOR NORTHWARD. HOWEVER I WILL HOLD OFF ON A
WATCH ISSUANCE UNTIL WE GET MORE CERTAINTY FROM THE MODELS...BUT
TWO TO THREE INCHES SHOULD BE COMMON ACROSS THE AREA WITH THIS
EVENT.

I WENT SLIGHTLY ABOVE GUIDANCE ON MINS...BUT HUNG FAIRLY CLOSE ON MAXES.

ELEVEN

AVIATION...

MOSTLY VFR CIGS AND VSBYS OVER REGION THIS AFTERNOON...BUT SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE INCREASING IN COVERAGE AND
INTENSITY. CIGS AND VSBYS IN VICINITY OF THE CONVECTION WILL BE MVFR
FOR THE MOST PART...BUT BRIEF PERIODS OF IFR NEAR THE CORE OF
STORMS. FLIGHT HAZARDS FROM THUNDERSTORMS...INCLUDING THE THREAT OF
LARGE HAIL...EXPECTED TO CONTINUE THROUGH 14/18Z. NON CONVECTIVE IFR
CIGS EXPECTED TO AGAIN BECOME WIDESPREAD AFTER 14/06Z WITH
OCCASIONAL VSBYS AOB 3 MILES. THE IFR CONDITIONS TO CONTINUE UNTIL
AT LEAST 14/16Z. SURFACE WINDS MAINLY SOUTH TO SOUTHEAST 10 TO 15
KTS...BUT GUSTS OVER 30 KNOTS POSSIBLE VICINITY CONVECTION. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  81  71  81 /  70  70  50  40
MLU  67  79  70  81 /  70  70  50  50
DEQ  68  75  66  74 /  70  70  50  40
TXK  69  77  70  75 /  70  70  50  40
ELD  67  78  70  78 /  70  70  50  40
TYR  69  82  71  79 /  70  70  40  40
GGG  65  82  71  79 /  70  70  40  40
LFK  73  85  73  82 /  70  70  40  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

17/44
Hazardous weather outlook, May 13, 11:00 AM CST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT TUE MAY 13 2008

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A WARM FRONT CURRENTLY ACROSS DEEP EAST TEXAS AND CENTRAL
LOUISIANA WILL DRIFT NORTHWARD ACROSS THE FOUR STATE AREA THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON ALONG AND AHEAD OF THIS WARM FRONT. AS AFTERNOON HEATING
BUILDS...SOME STRONGER THUNDERSTORMS MAY APPROACH SEVERE LIMITS.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG THE I-30
CORRIDOR OF NORTHEAST TEXAS AND SOUTHWEST ARKANSAS INCLUDING
SOUTHEAST OKLAHOMA AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
DEEP EAST TEXAS AND MUCH OF NORTH LOUISIANA.  AS WE MOVE INTO
THE EVENING HOURS...UPPER LEVEL ENERGY AND AN APPROACHING COLD FRONT
WILL HELP SUSTAIN POSSIBLE SEVERE DEVELOPMENT OVERNIGHT.  THE PRIMARY
SEVERE WEATHER THREATS WILL BE HAIL AND STRONG DAMAGING WINDS
WITH ISOLATED TORNADOES A POSSIBILITY AS WELL. THE THUNDERSTORM
ACTIVITY COVERAGE AND INTENSITY WILL INCREASE OVERNIGHT AND INTO
TOMORROW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ONGOING THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS THE FOUR STATE
AREA ALL DAY WEDNESDAY...OVERNIGHT AND POSSIBLY INTO EARLY THURSDAY
AS THE SYSTEM MOVES VERY SLOWLY EASTWARD ACROSS THE AREA...EVEN
PERHAPS STALLING AT TIMES. HEAVY RAINFALL MAY THEN BECOME POSSIBLE
DURING THIS PERIOD...RESULTING IN THE PONDING OF WATER ON AREA
ROADWAYS.

PLEASE STAY TUNED FOR LATER FORECASTS AND STATEMENTS CONCERNING THIS
POTENTIALLY HAZARDOUS WEATHER EVENT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

11

In the hours before

Local storm report, May 13, 8:33 PM CST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
933 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      BOSSIER CITY            32.52N 93.66W
05/13/2008                   BOSSIER            LA   TRAINED SPOTTER

            HOME/BUSINESS FLOODED ON MIKE STREET.

&&

17
Local storm report, May 13, 8:36 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
936 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      BOSSIER CITY            32.52N 93.66W
05/13/2008                   BOSSIER            LA   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED WITH CARS STALLED.

&&

17
Local storm report, May 13, 8:51 PM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
951 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      SHREVEPORT              32.47N 93.80W
05/13/2008                   CADDO              LA   NWS EMPLOYEE

            WATER OVER A FOOT DEEP ON TYNNESIDE WAY IN SOUTH
            SHREVEPORT. CLOSE TO ENTERING GARAGES.

&&

17
Local storm report, May 13, 8:55 PM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
955 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     FLASH FLOOD      SHREVEPORT              32.47N 93.80W
05/13/2008                   CADDO              LA   NWS EMPLOYEE

            AT ORCHID STREET AND SANDEFUR WATER IN THE STREET IS
            THREE AND A HALF FEET DEEP WITH CARS FLOODED UP TO THE
            WINDOWS.

&&

ASTEVENS
Special weather statement, May 13, 9:15 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1015 PM CDT TUE MAY 13 2008

LAZ002-140415-
BOSSIER-
1015 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1115 PM CDT FOR THE FOLLOWING
PARISH
IN NORTHWEST LOUISIANA
     BOSSIER

INCLUDING THE FOLLOWING LOCATIONS
     ATKINS...CURTIS...ELM GROVE...KORAN...MC DADE...POOLE...SLIGO
     AND TAYLORTOWN

AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WINDS UP TO 40 MPH OVER SOUTHERN BOSSIER PARISH...OR 10 MILES
SOUTHEAST OF BOSSIER CITY.

LAT...LON 3229 9354 3240 9363 3239 9366 3252 9361
      3248 9344 3242 9344 3241 9341 3239 9342
      3238 9341 3224 9341
TIME...MOT...LOC 0315Z 291DEG 11KT 3240 9354

17
Local storm report, May 13, 9:27 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1027 PM CDT TUE MAY 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     9 NNW COUSHATTA         32.15N 93.40W
05/13/2008                   RED RIVER          LA   LAW ENFORCEMENT

            TREES DOWN ON HWY 71 AND HWY 1

&&

17

The radar

The Shreveport radar (KSHV), 144 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Titus

When
May 14, 12:00 AM CST to 2:15 AM CST
Where
Titus County, Wilkerson to 0.64 mi SSW of Wilkerson
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.350, -94.950

County Road 1030 as well as Tennison Road were flooded from excessive heavy rainfall.

Flash Flood, Franklin

When
May 14, 12:15 AM CST to 2:15 AM CST
Where
Franklin County, 0.9 mi SE of Mt Vernon to 0.78 mi SE of Mt Vernon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.170, -95.220

Excessive heavy rainfall resulted in a portion of Holbrook Street flooded.

Flash Flood, Bowie

When
May 14, 12:20 AM CST to 4:00 AM CST
Where
Bowie County, 0.72 mi NNW of De Kalb to 0.19 mi NNW of De Kalb
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.509, -94.626

High water was reported across CR 933.

Flash Flood, Marion

When
May 14, 5:04 AM CST to 2:15 PM CST
Where
Marion County, 0.26 mi E of North Jefferson to 0.88 mi NNE of Jefferson
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.770, -94.365

Excessive heavy rainfall resulted in numerous road closures throughout the town. Very high water with stalled vehicles were reported at Henderson Street and Canal Street.

Flash Flood, Panola

When
May 14, 5:20 AM CST to 11:45 AM CST
Where
Panola County, 5.63 mi NW of De Berry to 2.73 mi WSW of De Berry
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
32.367, -94.226

High water was reported across several Farm to Market roads making travel impassible. Numerous creeks were exceeding their banks including Socogee Creek. Flooded roads included FM 31 between De Berry and Elysian Fields as well as FM 31 and FM 9.

Flash Flood, Harrison

When
May 14, 5:20 AM CST to 8:15 AM CST
Where
Harrison County, 0.34 mi W of Elysian Flds to 0.08 mi WSW of Elysian Flds
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.371, -94.186

High water across FM 451 near the Elysian Fields Elementary School.

Flash Flood, Panola

When
May 14, 7:30 AM CST to 11:45 AM CST
Where
Panola County, 1.49 mi N of De Berry to 1.81 mi W of De Berry
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.321, -94.173

High water was reported across Hwy 79 near De Berry, Texas.

Tornado, Rusk

When
May 14, 8:30 AM CST to 8:40 AM CST
Where
Rusk County, 1.73 mi ESE of Pleasant Grove to 1.46 mi SSE of Pone
Rating
EF1
Path length
4.26 mi
Path width
300 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
32.008, -94.924

An EF1 tornado with winds of 105 to 110 mph occurred in Rusk County from 930 am to 940 am CDT on Wednesday, May 14th, 2008. The tornado touched down approximately 500 yards west of County Road 1798 where a manufactured home was completely destroyed. The hope appears to have been destroyed when the winds swept under the home...lifted it off its foundation and slammed it into the ground thereby causing the entire structure to fail. The winds then scattered the debris and home contents up to three miles northeast of the home. Numerous trees were snapped and uprooted along County Road 4183. A large barn was collapsed on the west side of County Road 4182 and a shed was destroyed by a fallen tree on the east side of County Road 4182. The tornado then crossed FM 839 snapping trees and knocking down power lines. Trees were snapped and uprooted along County Road 461 including one tree that fell on an outbuilding causing severe damage. The tornado lifted several hundred yards east of County Road 461.

Flash Flood, Smith

When
May 14, 8:37 AM CST to 12:45 PM CST
Where
Smith County, 1.38 mi S of Tyler to 1.08 mi SSW of Elkton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.330, -95.300

Excessive heavy rainfall resulted in high water on area streets. The water closed some roads near the Tyler Junior College.

Flash Flood, Upshur

When
May 14, 8:41 AM CST to 12:45 PM CST
Where
Upshur County, 1.65 mi NNW of Indian Rock to 0.95 mi WSW of Graceton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.721, -94.883

High water was reported across Hwy 154. Several creeks were also out of the banks from excessive heavy rainfall.

Flash Flood, Wood

When
May 14, 9:00 AM CST to 11:03 AM CST
Where
Wood County, 1.36 mi WNW of Quitman to 0.35 mi WSW of Quitman
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.804, -95.453

Several roads were under water in Quitman, Texas.

Flash Flood, Rusk

When
May 14, 9:00 AM CST to 11:03 AM CST
Where
Rusk County, 0.69 mi N of Henderson to 1.15 mi N of Henderson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.160, -94.800

Several roads were under water in Henderson, Texas.

Flash Flood, Gregg

When
May 14, 9:00 AM CST to 11:03 AM CST
Where
Gregg County, 2.01 mi NW of Kilgore to 1.69 mi NW of Kilgore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.399, -94.906

Several roads were under water including Hwy 135.

Flash Flood, Gregg

When
May 14, 9:00 AM CST to 11:03 AM CST
Where
Gregg County, 0.7 mi SE of Greggton to 0.43 mi E of Bodie
Cause
Heavy Rain
Property damage
$100,000
Reported by
Newspaper
Coordinates
32.494, -94.771

Flash flooding was reported over much of the city. Flooding resulted to at least 24 temporary street closures in town. Nine residents reported flooding in their homes as well.

Flash Flood, Upshur

When
May 14, 9:43 AM CST to 12:45 PM CST
Where
Upshur County, 1.5 mi NNE of Enon to 1.58 mi E of Enon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.790, -95.020

Numerous rural roads were flooded and not passable.

Flash Flood, Panola

When
May 14, 10:00 AM CST to 11:45 AM CST
Where
Panola County, 0.78 mi SE of Panola Pedros Arpt to 2.69 mi ENE of Panola
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.372, -94.091

Hwy 79 was partially closed due to high water between Bethany, Louisiana and De Berry, Texas.

Thunderstorm Wind, Wood

When
May 14, 11:50 PM CST to May 15, 12:00 AM CST
Where
Wood County, 0.9 mi NW of Winnsboro
Measured
87 kt (100 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
32.960, -95.290

A significant straight line wind event with winds of 90 to 100 mph occurred across portions of Wood and Franklin Counties in the vicinity of Winnsboro, Texas. Numerous homes were damaged throughout Winnsboro and surrounding areas from fallen trees. Some of these homes were severely damaged. As a result of hundreds of trees down...water lines into the area were broken and power outages were widespread. Numerous vehicles were also severely damaged in Winnsboro from fallen trees. Several cattle were killed west of Winnsboro near the Hopkins and Wood County line at some dairy farms due to fallen trees and some cattle were still missing a day after the event. A significant number of trees were also downed along County Roads 2408...2403 and 2407 just north of the Wood and Hopkins County line. East of Winnsboro...numerous trees were downed in Wood County along Hwy 11 and FM 852 including the town of Perryville, Texas where trees wee downed around the fire station and around several homes.

Tornado, Franklin

When
May 14, 11:50 PM CST to May 15, 12:00 AM CST
Where
Franklin County, 2.18 mi NW of Winnsboro to 2 mi NE of Winnsboro
Rating
EF1
Path length
3.21 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
32.972, -95.307

An EF1 tornado track started across the northern portion of the town of Winnsboro, Texas along Hwy 11 and tracks eastward crossing Greenwood Street where a mobile home sustained minor damage. The tornado appears to have been a bookend tornado which formed along the northern end of a significant straight line wind event which affected more of the city of Winnsboro, Texas itself.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103648, 96252, 96251, 96283, 103051, 103059, 103047, 96293, 96306, 96298, 103036, 103041, 103045, 103656, 103025, 103022, 96316, 96319.